An Anonymous Blood Clot Survivor Story

Categories: News,Patient Stories

The personal story below is intended for informational purposes only. The National Blood Clot Alliance (NBCA) holds the rights to all content that appears on its website. The use by another organization or online group of any content on NBCA’s website, including patient stories that appear here, does not imply that NBCA is connected to these other organizations or groups or condones or endorses their work. Please contact info@stoptheclot.org with questions about this matter.


I consider myself a healthy 47 year old woman.  I exercise daily, eat healthy food choices, and am a non-smoker. In April 2011, I felt stabbing pains in my back on the right hand side under my rib cage, and the pain got worse every time I took a breath.  My husband drove me to the ER.  The first thought of the Emergency Room (ER) doctors was that I had pneumonia for which I was started on antibiotics, even though I had not been sick with a cold or even a fever.  They did take some blood test earlier to find out whether my symptoms might possibly be related to blood clots, and after seven hours in the ER, that test came back positive.

I then was sent for a CAT scan, which showed definitively that I had pulmonary emboli (PEs). Multiple blood clots were detected in both of my lungs.  I was started on blood thinner injections and was in the hospital for 6 days.  It took that long to switch from injections to warfarin and get my INR up to 2.0.

Further testing revealed a deep vein thrombosis (DVT) in my left leg behind my knee.  On top of this, my heart started to race to a rate of 160-180 for about an hour the next morning, and I was told to stay still.  It was a supraventricular tachycardia, a fast heart rate that I have had at times all my adult life.  Of course, rapid heart rate is also a symptom of PE.  Almost an hour later, my heart rate was back to normal.

During my hospitalization, a blood test showed that I was positive for Antithrombin (AT) III deficiency.  However, there is no family history of AT III deficiency or blood clots in my birth family.   I found out that AT III deficiency can be acquired, and that AT levels can be low when a clot is acute or new, or with heparin treatment, and increase with warfarin.  Re-testing is planned for early January 2012, at which time I will stop taking warfarin two weeks prior to this planned test.  I also learned that tests for AT deficiency are often more accurate after the clot is treated and blood thinners are stopped.

Prior to my DVT and PEs, I flew from Florida to Washington State, where I stayed for 4 days to help take care of my mother, so I had a quick turn-around between long coast to coast flights.  I did not notice any swelling, discoloration, or any pain in my leg.  A week later I did feel severe back pain.  It came out of the blue while I was cleaning house and preparing Easter baskets for my niece and nephew.  That same day, I did have some scary symptoms for about 5 minutes.  I was unable to breathe, and my heart rate was rapid, but I didn’t feel any chest pain.

I do have another health issue.  In 2008, I was diagnosed with ulcerative colitis.  The month before my clots, my ulcerative colitis flared up considerably.  An emergency colonoscopy done 1½ weeks prior to my trip to WA showed that my ulcerative colitis was bad again and out of remission.  My doctor initially recommended against any flights for two weeks after the colonoscopy.  Since I already had a trip to WA scheduled in 1½ weeks, I spoke again with my doctor, who said it should be OK to fly.

I took birth control pills for more than 20 years, but stopped them immediately after my DVT and PEs were diagnosed.  Apparently, the combination of travel over 4 hours and birth control pills may have triggered my clots.  However, I’ve made this trip to WA several times before while I was taking the pill without any ensuing blood clots!

All of this is very difficult for me to digest and understand.  It seems to me that there are a lot of variables that influence blood clot formation.  I find it very scary, and I now worry about my daughter’s risk!  My doctors have mixed opinions on whether I need to take warfarin for life, or stop after 6 months.  Once they determine the status of my AT deficiency, they can make a clearer decision.  I had never heard of DVT/PE or Antithrombin III before now, and I never had any prior symptoms!  I truly appreciate the National Blood Clot Alliance web site and Facebook (FB) page.  They have helped me learn so much more!  I know now how lucky I am to be a survivor!  I have also shared many NBCA articles with family and friends so they are aware of the risks and signs of symptoms of DVT and PE!  My daughter had several flights planned this summer, so she wore compression hose and did heel toe exercises and moved around during her flights.  She also plans on switching birth control method from the pill to the Mirena IUD.  Thank you!

Survivor!!

Take Home Messages

  • Go to an Emergency Room right away for unexpected shortness of breath and rapid heart rate even in the absence of chest pain. The safest choice is to call an ambulance, in case your symptoms worsen enroute.
  • Re-testing for Antithrombin III Deficiency is a wise choice.
  • Birth control pills are a risk factor for blood clots.
  • Travel longer than 4 hours poses risk for blood clots.
  • Get up and move (or out of a car) at intervals during prolonged travel (by plane, car, bus, or train) and doing heel toe exercises, or walk in the aisles.
  • Inflammatory bowel disease such as ulcerative colitis is associated with an increase in DVT risk.

Return to our News section.

Author: admin

6 Responses to "An Anonymous Blood Clot Survivor Story"

  1. mohammed hussein mohammed
    mohammed hussein mohammed Posted on July 27, 2013 at 12:58 pm

    I am founder of the charity hemophilia society in Kurdistan regional
    wfh member

    • Reb
      Reb Posted on January 28, 2016 at 6:43 am

      Thank you for starting your charity. Where do I donate. May Buddha bless you…. Reb

  2. Carrie Matney
    Carrie Matney Posted on March 5, 2014 at 12:06 pm

    WOW! Very interesting, I just stumbled across this site because I have been looking for answers for 20 years now and the medical community haven’t had any! I had a beautiful girl in 1993. After she was born I went on birth control pills. About 1 month later, (I was 25 years old and slightly overweight), in the middle of the night I had a sharp pain in my left thigh. I turned over went back to sleep, and got up a little bit later and my leg was swelled. No big deal, I had things to do and two kids to take care of. Well, my leg kept growing, getting red and purple. So a few hours later I go to the ER. They did an ultrasound and I had a clot from clear up in my pelvic area almost all the way down my leg!! I was extremely lucky I didn’t loose it!! So, immediately stopped b.c. and put me on heparin. I was in the hospital for 3weeks. Ok, so, I go home. That night, I have trouble breathing! So, back I go. An hour later, they tell me that I have PE in both lungs. So, another stay, this time 2 weeks and they put in a “filter!” Ok, so, 20 years later, still on Warfarin, test, after test, thought I had factor VIII disorder, I have had 10 more clot episodes, and 2 more PE’s. I have been disabled for 10 years now because of this!! So, why haven’t I ever heard of AT III before?? I wonder if they have even tested for that, because I, too, have a fast heart beat, they never have told me why on this either?? I have been on Lopressor for about 15 years. They realized when I started exercising that my heart beat was already too fast before exercises. So I’m glad you shared your story, maybe I might just get some where?? Please write back with any suggestions, they would be greatly appreciated! Thanks!! Another Survivor

  3. jean
    jean Posted on April 26, 2015 at 9:04 pm

    I have just found out after going to the ER with the lost of my right ,side that I had three TIAs no XRay,s was done. then I went to the er because I could not get my breath, this time they ran all kinds of test and find out that I have pe blood clots in each lung and several blood clots in my right leg. I am scarty for they tell me that I will have to take warfarin for lie. mu one quwstion is when can I start claning my house and work out side in my yard?

  4. yvette
    yvette Posted on November 17, 2015 at 2:31 am

    On November 7 2015.i had blood clot on my left lungs I couldn’t breathe so I went to the hospital. They did X-ray and cant scan .They send me house . hour later the doctor call me and said to come back to the emergency room. They found two small blood clot . I the hospital for two days on blood thinner for 6 months and taking xare .Now my left lungs hurt and i have to deal with it 461 I just saw that everything turned out to be good for me because well as mine is not helping either but I wish luck on everybody who has the clot it’s not a joke please if you short of breath take care yourself and go to the emergency room and God bless you all

  5. Rod Whittington
    Rod Whittington Posted on June 8, 2016 at 12:33 pm

    On May 31st 2016 I was diagnosed with several PEs in my right lung, in hospital for 4 days sent home with Eliquis, my concern is how do I know when the clots have dissolved, I see my Pulmonary Dr. next week what will he do as a follow up.